High Wind, North Rocky Mountain Front
- When
- December 24, 3:15 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A high wind event occurred during the afternoon of the 24th. A wind gust to 63 mph was reported at East Glacier Park 8SE.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A high wind event occurred during the afternoon of the 24th. A wind gust to 63 mph was reported at East Glacier Park 8SE.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 24, 2:30 PM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 230 PM MST SAT DEC 24 2005 .DISCUSSION... ISOLATED LIGHT RAIN SHOWERS AND SPRINKLES HAVE DEVELOPED OVER NORTH CENTRAL MONTANA THIS AFTERNOON...AS A WEAK UPPER LEVEL DISTURBANCE MOVED THROUGH THE REGION. THIS DISTURBANCE IS WEAKENING AS THE SHOWER ACTIVITY MOVES TO THE SOUTHEAST FROM SHELBY TO LEWISTOWN. THIS AREA OF PRECIPITATION SHOULD EXIT THE LEWISTOWN AREA BY 8 PM. STRONG WINDS ARE SLOW TO DEVELOP OVER THE ROCKY MOUNTAIN FRONT BUT WIND SPEEDS SHOULD INCREASE QUICKLY AFTER 4 PM AND BE QUITE STRONG THROUGH THE EVENING HOURS...THUS THE HIGH WIND WARNING WILL CONTINUE FOR THE ROCKY MOUNTAIN FRONT AND THE CUT BANK AREA. TEMPERATURES ARE VERY MILD OVER NORTH CENTRAL MONTANA AND WITH SOME CLOUD COVER AND WINDS...OVERNIGHT LOWS WILL BE WELL ABOVE NORMAL OVER THE NORTH. TEMPERATURES ARE A BIT COOLER OVER THE SOUTHWEST AND MOST LOCATIONS IN THIS REGION WILL FALL BACK INTO THE 20S. FOR CHRISTMAS DAY...THE REGION WILL BE UNDER AN UPPER LEVEL RIDGE DURING THE MORNING...WITH A WEAK PACIFIC COLD FRONT MOVING THROUGH THE AREA DURING THE AFTERNOON. TEMPERATURES WILL WARM UP TO NEAR RECORD HIGHS AHEAD OF THE FRONT BUT WITH SOME CLOUD COVER I HAVE KEPT FORECASTED HIGHS BELOW GUIDANCE NUMBERS. THE CHANCES FOR PRECIP WILL INCREASE THROUGHOUT THE DAY OVER THE WESTERN AND SOUTHWEST MOUNTAINS...WITH PRECIP BECOMING LIKELY BY THE AFTERNOON HOURS OVER THE ROCKY MOUNTAIN FRONT. FOR SUNDAY NIGHT AND MONDAY...EXPECT SLIGHTLY COOLER AIR TO MOVE INTO THE REGION BEHIND THE PACIFIC COLD FRONT. THE AIRMASS WILL BE A BIT UNSTABLE FOR THE CHANCE OF SHOWERS TO CONTINUE. HOWEVER THE BEST CHANCES FOR PRECIP WILL BE OVER THE WESTERN AND SOUTHWEST MOUNTAINS. BRUSDA MONDAY NIGHT THROUGH SATURDAY...FLAT UPPER LEVEL RIDGE RESIDES OVER THE AREA MONDAY NIGHT AND TUESDAY. WESTERLY FLOW ALOFT PROMOTING OROGRAPHIC PRECIPITATION BUT DOWNSLOPE EFFECTS SHOULD KEEP THE PLAINS DRY. UPPER RIDGE REBUILDS OVER THE AREA WEDNESDAY IN RESPONSE TO AN UPPER TROF MOVING ONSHORE THE WEST COAST. RIDGE AXIS MOVES EAST WEDNESDAY NIGHT ALLOWING FOR AN INCREASING SOUTHWEST FLOW ALOFT TO BRING MOISTURE AND INSTABILITY TO THE SOUTHWEST. FAIRLY STRONG UPPER TROF THEN MOVES ACROSS THE AREA THURSDAY. ASSOCIATED SURFACE TROF SETS UP ACROSS EASTERN MONTANA AND THIS FEATURE WILL BRING A CHANCE OF RAIN AND SNOW TO THE AREA. PRECIPITATION CHANCES DECREASE THURSDAY NIGHT AS UPPER TROF CONTINUES TO PUSH EAST AND AWAY FROM THE COUNTY WARNING AREA. DRIER CONDITIONS RETURN SATURDAY AS UPPER RIDGING ONCE AGAIN TAKES PLACE. TEMPERATURES REMAIN GENERALLY ABOVE SEASONAL AVERAGES THROUGH THE PERIOD. && .AVIATION... UPDATED AT 1746Z. STRONG AND MOIST UPPER LEVEL WESTERLY FLOW WILL CONTINUE OVER THE REGION. ISOLATED RAIN AND SNOW SHOWERS WILL CONTINUE OVER THE MOUNTAINS...AND WILL BE POSSIBLE AROUND KBZN THROUGH 19Z. BROKEN MIDDLE AND HIGH CLOUDS CAN BE EXPECTED OVER ALL AREAS THROUGH SUNDAY MORNING. STRONG AND GUSTY WEST TO SOUTHWEST SURFACE WINDS WILL PERSIST ACROSS THE PLAINS THROUGH THIS AFTERNOON...BUT WILL DECREASE A BIT OVERNIGHT. SCHAUMANN && .PRELIMINARY POINT TEMPS/POPS... GTF 43 54 36 48 / 0 10 10 10 CTB 42 53 32 45 / 0 10 10 10 HLN 31 51 28 45 / 0 10 10 20 BZN 24 47 25 41 / 0 10 10 20 WEY 18 37 22 35 / 0 0 20 30 DLN 30 46 29 42 / 0 20 30 30 HVR 38 52 33 44 / 0 0 10 10 LWT 35 52 34 46 / 20 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... ...HIGH WIND WARNING UNTIL 5 AM MST SUNDAY FOR THE ROCKY MOUNTAIN FRONT AND THE CUT BANK AREA... && SHORT TERM...BRUSDA LONG TERM...SCHAUMANN AVIATION...SCHAUMANN WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 511 AM MST SAT DEC 24 2005 MTZ009-010-048-251230- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- SOUTHERN ROCKY MOUNTAIN FRONT- 511 AM MST SAT DEC 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT WESTERLY WINDS WILL BECOME STRONG OVER THE ROCKY MOUNTAIN FRONT AND IN EASTERN GLACIER COUNTY THIS MORNING...WITH THESE WINDS PERSISTING THROUGH TONIGHT. THEREFORE...A HIGH WIND WARNING IS IN EFFECT FROM 10 AM MST TODAY THROUGH 5 AM MST SUNDAY MORNING. PLEASE REFER TO GTFNPWTFX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WINDS WILL GRADUALLY DECREASE SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011>014-044>047-049>054-251230- HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER- 511 AM MST SAT DEC 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WESTERLY WINDS WILL BECOME VERY BREEZY ACROSS NORTH CENTRAL MONTANA THROUGHOUT THE DAY TODAY...WITH THESE WINDS PERSISTING THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WINDS WILL GRADUALLY DECREASE SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-055-251230- BEAVERHEAD-MADISON-GALLATIN- 511 AM MST SAT DEC 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485755.